« RGA - Maggie Hassan Doesn't Understand New Hampshire | Main | Free film at Red River Theater on private prisons »
Wednesday
Oct172012

NH DHHS Announces Additional Cases Related to the National Fungal Meningitis Outbreak

Concord, NH – The New Hampshire Department of Health and Human Services

(DHHS), Division of Public Health Services (DPHS) is today announcing two

additional cases related to the national outbreak of fungal meningitis

associated with injection medications produced by New England Compounding

Center (NECC) of Framingham, Massachusetts. This brings the number of cases

in New Hampshire to six. These two new cases are under care and are not

hospitalized.



The medication initially believed to be linked to the illnesses here in New

Hampshire and nationwide are three lots of methylprednisolone acetate used

for injections for pain management. Yesterday the Food and Drug

Administration (FDA) announced that possible meningitis potentially

associated with epidural injection of an additional NECC product,

triamcinolone acetonide, has been identified through active surveillance

and reported to them. Triamcinolone acetonide is a type of steroid

injectable product made by NECC. Also, one transplant patient with

Aspergillus fumigatus infection who was administered NECC cardioplegic

solution during surgery has been reported. Cardioplegic solution is used to

induce cardiac muscle paralysis during open heart surgery to prevent injury

to the heart. The FDA is working with the Centers for Disease Control and

Prevention (CDC) and the states affected to get information out to

clinicians and patients about these new developments.



To date, nationally 15 states have reported 214 cases including 15 deaths.



NECC has voluntarily recalled all products it produced since January 2012.

Medical practices have been requested by FDA to remove any of these

products from use, but to hold onto them in case they are needed for

sampling. Currently three NECC products have been implicated as potentially

causing infection. A complete list of the products can be found at

http://www.fda.gov/Drugs/DrugSafety/ucm322752.htm.



“The specifics of this outbreak investigation are constantly changing,”

said New Hampshire’s Public Health Director Dr. José Montero. “As new

information becomes available, our team is working to adapt our strategies

accordingly, all with the primary mission of reaching the affected patients

as soon as possible and making sure they receive care. Our thoughts are

with these patients and their families as they deal with this complex and

upsetting situation.”



Patients diagnosed with this infection as part of this outbreak may present

with fungal meningitis, epidural abscess, stroke or joint symptoms

associated with the injected medication. The investigation remains active

and information on cases continues to be gathered to understand the extent

of this outbreak.



There are many different types of meningitis, a general term for an

infection or inflammatory process involving the lining of the brain and

central nervous system. The cases under investigation have no relation to

the much more common forms of bacterial or viral meningitis. This

particular form of meningitis cannot be passed from person to person, but

can be very serious, even fatal.



Symptoms to be aware of include: headache, fever, nausea, stiff neck, and

sensitivity to light and in this type of meningitis symptoms may be or have

been mild in some cases. The CDC is recommending that patients who feel ill

with the above symptoms or have weakness or numbness in any part of the

body or slurred speech after receiving this medication should contact their

healthcare provider. Also patients who received injection of the medication

to joints should report to their provider if they have local symptoms

including increased pain, redness or warmth at the site of the injection.



DHHS has set up an information line for people to call with questions about

this outbreak at 603-271-6617. For more information, visit the CDC website

at www.cdc.gov/hai  or the DHHS website at www.dhhs.nh.gov

PrintView Printer Friendly Version

EmailEmail Article to Friend